Hypothalamic–Pituitary–Adrenal Axis Suppression Related to Topical Glucocorticoid Therapy in a Child with Psoriatic Exfoliative Erythroderma


Address correspondence to Lauren S. Campbell, M.D., Department of Dermatology, Rush Medical College, Rush University, 1653 W. Congress Parkway, Annex Building Suite 220, Chicago, IL 60612, e-mail: Lauren_Campbell@rush.edu.


Abstract:  Exfoliative erythroderma is a rare presentation of psoriasis in children and adults. We report a 9-year-old girl with exfoliative erythroderma secondary to plaque-type psoriasis who developed hypothalamic–pituitary–adrenal axis suppression resulting from topical treatment with a medium-potency glucocorticoid. This case emphasizes the need for awareness of this potentially life-threatening complication of topical glucocorticoid use, particularly in patients who have significant compromise of barrier function secondary to widespread skin disease.